PubMed · 2000 · 19 citations · 0 references
MedicineCardiologyEndocrinologyClinical CardiologyDiabetologyPoisoning ManagementAcute Coronary SyndromesCoronary Artery DiseaseDiabetes MellitusHypoglycemia ManagementInsulin TherapyMyocardial Infarction ComplicationsAcute Myocardial Infarction DiagnosisCirculatory DisordersCirculatory FailureMyocardial Infarction ImagingMyocardial Perfusion ScintigraphyPersistent Hyperinsulinemic HypoglycemiaSevere Hypoglycemia ManagementTroponin Elevation
A 36-year-old woman without overt coronary risk factors was admitted to hospital with coma about 9 hours after mass self-injection of insulin (1,500 units). Laboratory investigation revealed severe hypoglycemia and hyperinsulinemia. During the treatment of her hypoglycemia, circulatory collapse occurred. The ECG, echocardiogram, and elevation in troponin T suggested a diagnosis of myocardial infarction. Although the patient became apallic and developed systemic spasticity due to hypoglycemic brain damage, her hemodynamics improved with supportive care alone. Coronary angiography and myocardial scintigraphy performed later demonstrated a broad area of myocardial damage despite intact coronary artery circulation. The authors hypothesize that temporary coronary arterial narrowing or coronary arterial vasospasm induced by severe hyperinsulinemia contributed to the pathogenesis of the myocardial infarction. The possibility of myocardial infarction should be considered in patients with acute insulin poisoning.